Virginia, 2019

Damaging Winds in Virginia, August 17, 2019

August 17, 2019 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 17, 2:50 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 17, 2:50 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
350 PM EDT Sat Aug 17 2019

.SYNOPSIS...
A weak area of low pressure will track northeast along the
Carolina coast tonight and then push off the Outer Banks and
Virginia Capes Sunday. Weak high pressure builds into the area
Monday and settles off the coast Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Current wv imagery depicts a moist frontal band along the
Carolina coast, with the RAP model analysis showing a mid-level
trough near the SC coast, and surface observations and analysis
showing weak low pressure beneath the upper level feature.

Locally, a surface trough still lingers over central and
s-central VA, with a sea-breeze boundary over the Ern Shore.
Iso-sct showers/tstms have developed over the Piedmont to the W
of the surface trough where surface heating has been stronger,
with additional activity along the sea-breeze over the Ern
Shore. Coverage of showers/tstms will remain limited through the
late aftn/early evening, and then quickly dissipate later this
evening. Temperatures this aftn are generally in the mid 80s to
around 90F, with dewpoints in the mid 70s for many locations
resulting in some heat indices of 95-100F. Warm and humid
conditions will continue through tonight with lows of 70-75F.
Fog and stratus are expected to develop late tonight into early
Sunday morning primarily for the Piedmont, central and s-central
VA, interior NE NC, and the MD Ern Shore.

The system along the SC coast tonight will slowly drift newd
along the coast tonight and push off the Outer Banks and VA
Capes later tonight into Sunday. Guidance is mixed with regard
to how far N showers will extend, but the 17/12z HREF does
depict a decent signal for showers and perhaps a few embedded
tstms pushing into far SE VA and NE NC primarily late tonight
into Sunday morning. PoPs are highest (60-70%) along the coast
and adjacent to the Albemarle Sound and tapering off to 20-40%
from the Peninsula to the Lower Ern Shore. There is a potential
for locally heavy rain with decent forcing for ascent combined
with PW value upwards of 2.25" and a deep warm cloud layer.

PoPs gradually diminish through the aftn as the wave pulls off
the coast. However, some showers/tstms could drift off the Blue
Ridge into the Piedmont later in the aftn. Continued humid with
high temperatures ranging from the low/mid 80s along the coast,
with low 90s from the I-95 corridor W where heat indices could
approach 100F.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 350 PM EDT Saturday...

Sunday night through Tuesday will largely be dominated by mid
and upper level ridging and weak high pressure at the surface,
as the frontal boundary finally pushes well off the coast. Hot
and humid conditions develop as 850mb temperatures rise to 19-
21C Monday and Tuesday, and this should support high
temperatures in the low/mid 90s (upper 80s at the coast) both
days. Dewpoints potentially remain 70-75F during peak heating
resulting in heat indices of 100-105F. Morning lows will
generally be 70-75F. PoPs are mainly 20% or less Monday, and
15-30% Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 350 PM Saturday...

Large scale pattern at the beginning of the extended period
will feature ridging over the wrn Atlantic/Southwest US, with a
strong upper low just S of the Hudson Bay. Weak troughing over
the Southeast US (between the two ridges) will allow for
isolated- scattered aftn/evening convection to develop on Wed
(PoPs mainly 20- 40%). Ridging over the wrn Atlantic slowly
retreats to the SE on Thu/Fri. This happens as the area low low
pressure (sfc-aloft) over the Hudson Bay moves eastward and the
trailing cold front slowly approaches the region from the NW. As
the cold front approaches the region by late Thu, more
organized convection could develop (especially north/west) late
Thu and persist through the first part of Thu night. As a
result, have high-end chc PoPs from 18z Thu-06z Fri. The cold
front potentially stalls over the srn part of the CWA from Fri-
next weekend as the Western Atlantic ridge tries to build back
westward. If the front stalls, this would lead to continued
chances of scattered showers/tstms (highest during the
aftn/evening).

Highs mainly in the low 90s on Wed-Thu, cooling into the mid
80s for most areas by Fri-Sat. Forecast lows are mainly in the
low 70s on Wed/Thu, with mid-upper 60s inland/around 70F near
the coast from Fri through next weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

A stationary front is located off the Carolina coast this aftn,
with a weak area of low pressure developing along the boundary
near the SC coast. A weak trough remains over the local area,
with some isolated showers and tstms developing over the
Piedmont well W of RIC. Additionally, sea-breeze convection is
developing over the MD Ern Shore. Confidence with regard to a
direct impact on any of the terminals is low through 00z. The
aforementioned area of low pressure will track NE along the
boundary late tonight into Sunday morning, bringing the
potential for showers and embedded tstms to ECG, and
potentially ORF. MVFR/IFR vsby in rain is possible late tonight
into Sunday morning at ECG along with MVFR cigs. IFR fog/stratus
could once again develop late tonight into Sunday morning, with
the best potential at RIC/PHF. The low gradually pulls away
from the coast during the aftn, with a low probability (15-20%)
of an aftn shower or tstm.

Mainly VFR conditions are expected to prevail Monday through
Thursday. A low probability of aftn/evening showers/tstms will
continue Monday and Tuesday. A higher chc of showers/tstms
arrives by Wednesday and Thursday as a trough moves through the
area.

&&

.MARINE...
As of 350 PM EDT Saturday...

High pressure off the coast is leading to 5-10 knot winds from
the east and southeast this afternoon. Waves are around 1 ft and
seas range from around 2 ft S to 2-3 ft N.

Winds will slowly become more southerly tonight but remain 5-10
knots. Global and high-res models have come into better
agreement regarding the expected track of low pressure currently
located off the SC coast. This low will move rather quickly
northeastward overnight and is expected to clip the area during
the day on Sunday. Will show increasing southeasterly flow of
10-15 knots from the southern Ches Bay southward into the
coastal waters through early afternoon as the low tracks
northeastward from the Albemarle Sound tomorrow afternoon. Winds
will quickly switch from onshore to offshore as the low passes
a given latitude. Southerly flow resumes by early Monday into
the mid week period. Waves will build to 1-2 ft (highest at the
mouth of the bay) on Sunday while seas will briefly build to 2-4
ft S and ~3 ft N as the low passes. Seas subside to 2-3 ft S
and closer to 3 ft N through mid week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...AJZ
SHORT TERM...AJZ/TMG
LONG TERM...ERI
AVIATION...AJZ
MARINE...RHR
Hazardous weather outlook, Aug 17, 2:55 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
355 PM EDT Sat Aug 17 2019

NCZ015>017-031-032-102-182000-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-
355 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A low pressure area will move north into northeast NC Sunday
morning. This combined with tropical moisture will bring the
potential for heavy rain and localized flooding, primarily toward the
Atlantic coast and adjacent to the Albemarle Sound.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-182000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
355 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 2:37 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
337 PM EDT Sat Aug 17 2019

VAZ065-079-172015-
Mecklenburg-Brunswick-
337 PM EDT Sat Aug 17 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MECKLENBURG AND
SOUTHWESTERN BRUNSWICK COUNTIES...

At 336 PM EDT, strong thunderstorms were clustered near La Crosse,
or near South Hill, moving southeast at 15 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.

Locations impacted include...
South Hill, Brodnax, Brunswick, La Crosse, Gasburg, Ebony, Beechwood,
Bracey, Bowens Corner, White Plains, Forksville and Lake Gaston.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

If you are on or near Lake Gaston, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.

LAT...LON 3663 7828 3679 7814 3679 7811 3680 7810
      3678 7806 3678 7803 3679 7803 3673 7778
      3654 7788 3654 7807
TIME...MOT...LOC 1936Z 293DEG 15KT 3665 7815

EI
Special weather statement, Aug 17, 3:11 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
411 PM EDT Sat Aug 17 2019

VAZ065-079-087-172100-
Mecklenburg-Brunswick-Greensville-
411 PM EDT Sat Aug 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MECKLENBURG...SOUTHWESTERN GREENSVILLE AND SOUTHERN BRUNSWICK
COUNTIES AND THE CITY OF EMPORIA...

At 410 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lawrenceville to near Brunswick to 6
miles west of Ebony. Movement was east at 20 mph.

Wind gusts of 40 to 45 mph and rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Emporia, Lawrenceville, Brunswick, Barley, Gasburg, Ebony, Radium,
Ante, Brink, Bufford Crossroads, Triplet, Bowens Corner, Pleasant
Shade, White Plains, Valentines, Emporia Reservoir, Cowie Corner,
Bracey, Edgerton and Durand.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

If you are on or near Lake Gaston, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.

LAT...LON 3683 7780 3677 7748 3673 7749 3672 7747
      3654 7771 3654 7822 3655 7825
TIME...MOT...LOC 2010Z 289DEG 19KT 3678 7775 3670 7792 3656 7811

EI

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
August 17, 3:18 PM EST
Where
Brunswick County, 1.11 mi W of Lawrenceville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.770, -77.820

Trees were downed along Planters Road near Lawrenceville.

Thunderstorm Wind, Brunswick

When
August 17, 3:27 PM EST
Where
Brunswick County, 0.89 mi SW of Ante
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.660, -77.730

Trees were downed along Dry Bread Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852091, 852094.